Hail, Richmond
- When
- June 24, 5:13 PM EST to 5:18 PM EST
- Where
- Richmond County, 1.63 mi W of Lyells
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 38.000, -76.760
Hail up to one inch diameter fell in Tallent Town.
An upper level low over the region produced scattered showers and thunderstorms across central and eastern Virginia. Some storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
An upper level low over the region produced scattered showers and thunderstorms across central and eastern Virginia. Some storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 24, 2:44 PM EST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 344 PM EDT MON JUN 24 2013 .SYNOPSIS... HIGH PRESSURE REMAINS ANCHORED OFF THE MID ATLANTIC COAST THROUGH THURSDAY. A COLD FRONT APPROACHES FROM THE WEST FRIDAY. && .NEAR TERM /TONIGHT/... CONVECTION ACROSS NRN VA AND NRN NC ATTM WITH LTL ACTIVITY IN BTWN. LINE OF TSTRMS JUST NW OF FA MAY CLIP NRN MOST CNTYS ACROSS THE PIEDMONT NXT FEW HRS BUT WILL LIKELY WEAKEN AS IT APPRCHS THE CHES BAY. STILL PLNTY OF DAYLIGHT LEFT TO ACT ON...SO WILL CONT THE CHC POPS THRU 01Z AS S/W TRACKS N OF THE AREA AND BNDRY MERGERS CONTS ACROSS THE S. OTW...ANTHR WARM AND HUMID NIGHT. LOWS IN THE U60S- L70S. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... BERMUDA HIGH PRS DOMINATES FOR MOST OF THE WEEK. PERSISTANCE SEEMS TO BE THE BEST FCST AS WARM/HUMID AIRMASS COMBINED WITH DAYTIME HEATING AND BROAD WEAK TROUGHINESS ALOFT SHOULD AGAIN BE ENOUGH TO KICK OFF SOME PULSY/SCT DIURNAL CONVECTION EACH DAY. HIGHS TUE U80S-L90S...90-95 WED...U80S-L90S THU. LOWS U60S-L70S. COMBO OF TMPS IN THE L-M90S WITH DP TMPS ARND 70 YIELDS HEAT INDEX VALUES BTWN 95-100. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A MORE AMPLIFIED PATTERN IS EXPECTED TO DEVELOP OVER NORTH AMERICA AS WE HEAD INTO THIS WEEKEND. A STRONG UPPER RIDGE OF HIGH PRESSURE WILL DEVELOP OVER THE FOUR CORNERS REGION BY LATE WEEK...THEN REMAINS IN PLACE THROUGH EARLY NEXT WEEK. MEANWHILE...A BROAD TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE EASTERN CONUS. AS FAR AS THE SENSIBLE WX...WARM AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE PERIOD WITH A GOOD CHANCE OF SHOWERS AND TSTMS EACH DAY AS THE TROUGH SHARPENS OVER THE MID-ATLANTIC. WILL HAVE NO LESS THAN 40-50% POPS EACH DAY. HIGHS THROUGH THE PERIOD MAINLY IN THE MID/UPR 80S WITH LOWS GENERALLY 70-75. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... UPDATED 330 PM EDT... EARLIER SHOWERS/THUNDERSTORMS THAT STRETCHED INTO NE NC (INCLUDING TAF SITE KECG) HAVE DISSIPATED AND MOVED OFFSHORE. LATEST RADAR TRENDS SHOW CONVECTION IS HAVING A DIFFICULT TIME FORMING OVER THE LOCAL AREA BTWN TWO AREAS OF CONVECTION. ONE AREA IS ASSOCIATED WITH AN UPPER SHORTWAVE OVER NRN VA/SRN MD AND THE SECOND AREA IS LIFTING UP THE SE COAST. HAVE TRIMMED BACK TIMING IN SE VA AS EARLIER CONVECTION HAS DISSIPATED. WILL NEED TO MONITOR THE MD ERN SHORE AS CONVECTION MAY REACH KSBY AFTER 22Z. ISOLATED-SCATTERED PULSE TYPE SHOWERS/THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH EARLY EVENING. MAIN IMPACT WILL BE BRIEF HEAVY RAINFALL. OTHERWISE...HIGH PRESSURE WILL REMAIN ANCHORED OFF THE SE COAST THROUGH MID WEEK AND CONTINUE TO PUMP A SUBTROPICAL MOIST AIRMASS INTO THE MID ATLANTIC REGION. THIS WILL KEEP UNSETTLED CONDITIONS ACROSS THE AREA WITH SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY. && .MARINE... SW WINDS AOB 15 KT WILL PREVAIL ACROSS ALL WATERS THRU TUESDAY. VERY LITTLE CHANGE IN THE WEATHER PATTERN EXPECTED THROUGH WED AS THE BERMUDA HIGH REMAINS ANCHORED OFF THE SE COAST...WITH THUNDERSTORMS POSSIBLE EACH AFTN/EVENING. WAVES WILL GENERALLY BE 1-2 FT BAY/SOUND/RIVERS AND SEAS WILL AVERAGE 2-4 FT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DEVELOP ACROSS THE MID-ATLANTIC ON THURSDAY AND REMAINS IN PLACE INTO THIS WEEKEND. MEANWHILE...A SFC FRONTAL BOUNDARY WILL LINGER ALONG THE CAROLINA COAST DURING THIS TIME. A TIGHTENING PRESSURE GRADIENT AND INCREASED WINDS ALOFT WILL CREATE THE POTENTIAL FOR SCA CONDITIONS FROM THURS NIGHT INTO EARLY NEXT WEEK. WAVES ON CHES BAY ARE ANTICIPATED TO REMAIN BELOW 4 FT AT THIS TIME...HOWEVER SEAS MAY BUILD TO 5-6 FT AS STRONGER S-SW WINDS PERSIST OVER THE COASTAL WATERS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...MPR NEAR TERM...MPR SHORT TERM...MPR LONG TERM...JDM AVIATION...SAM MARINE...JDM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 328 PM EDT MON JUN 24 2013 ANZ635-MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>063-065>073- 076>100-251930- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-DORCHESTER- WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC- HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN- PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-PRINCE EDWARD-CUMBERLAND- GOOCHLAND-HANOVER-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 328 PM EDT MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...THE EASTERN RAPPAHANNOCK RIVER...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAT INDEX VALUES BETWEEN 95 TO 100 DEGREES ARE EXPECTED TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-636>638-650-652-654-656-658-251930- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 328 PM EDT MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER AND THE EASTERN YORK RIVER. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ049-064-074-075-251930- LOUISA-CAROLINE-ESSEX-WESTMORELAND- 328 PM EDT MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THE EARLY EVENING. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE IN ANY STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAT INDEX VALUES BETWEEN 95 TO 100 DEGREES ARE EXPECTED TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT MON JUN 24 2013
VAZ048-049-062>064-242145-
CAROLINE-FLUVANNA-GOOCHLAND-HANOVER-LOUISA-
439 PM EDT MON JUN 24 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA...FLUVANNA...
GOOCHLAND...HANOVER AND CAROLINE COUNTIES THROUGH 545 PM EDT...
AT 439 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF WARES
CROSSROADS TO BYRD MILL TO 8 MILES WEST OF NAHOR...OR ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF MINERAL TO 5 MILES SOUTHWEST OF
LOUISA TO 14 MILES WEST OF PALMYRA...MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...PENDLETON...NAHOR...
WILDWOOD...YANCEYVILLE...NANCY WRIGHTS CORNER...WILMINGTON.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF UP TO 45 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3798 7834 3800 7816 3812 7794 3810 7783
3802 7772 3800 7766 3812 7751 3802 7715
3777 7746 3772 7801 3786 7844
ALBRIGHTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT MON JUN 24 2013
VAZ075-242200-
WESTMORELAND-
504 PM EDT MON JUN 24 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTMORELAND COUNTY THROUGH
600 PM EDT...
AT 503 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF
POTOMAC BEACH TO 10 MILES WEST OF POTOMAC BEACH...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF LA PLATA TO 11 MILES WEST OF
COLONIAL BEACH...MOVING EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...POTOMAC BEACH...
COLONIAL BEACH...OAK GROVE...POTOMAC MILLS...WESTMORELAND STATE...
AND...LERTY.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3826 7695 3822 7695 3818 7687 3817 7684
3817 7675 3816 7667 3808 7680 3810 7685
3813 7688 3812 7691 3818 7706 3826 7705
3828 7698
JMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 PM EDT MON JUN 24 2013
VAZ064-073>077-242245-
CAROLINE-ESSEX-KING AND QUEEN-NORTHUMBERLAND-RICHMOND-WESTMORELAND-
548 PM EDT MON JUN 24 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTMORELAND...ESSEX...
RICHMOND...KING AND QUEEN...NORTHUMBERLAND AND CAROLINE COUNTIES
THROUGH 645 PM EDT...
AT 548 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
CENTERED ALONG A LINE EXTENDING FROM PINEY GROVE TO CARET TO
SPARTA...OR ALONG A LINE EXTENDING FROM MONTROSS TO CHAMPLAIN TO 8
MILES SOUTHEAST OF MILFORD...MOVING EAST AT 15 MPH.
.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF UP TO 45 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3808 7676 3808 7653 3803 7651 3802 7645
3789 7659 3790 7689 3796 7729 3811 7710
ALBRIGHTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
559 PM EDT MON JUN 24 2013
MDZ021>023-242300-
DORCHESTER-SOMERSET-WICOMICO-
559 PM EDT MON JUN 24 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS DORCHESTER...SOMERSET AND
WICOMICO COUNTIES THROUGH 700 PM EDT...
AT 558 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HUDSON TO 9 MILES
SOUTHWEST OF TAYLORS ISLAND TO 16 MILES SOUTHWEST OF
HOOPERSVILLE...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF
CAMBRIDGE TO COVE POINT TO 8 MILES SOUTH OF LEXINGTON PARK...MOVING
EAST AT 25 MPH.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 45 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3865 7571 3801 7584 3814 7584 3810 7595
3820 7598 3822 7596 3822 7585 3822 7597
3831 7604 3804 7600 3814 7603 3811 7610
3821 7607 3822 7604 3833 7627 3848 7635
3863 7630 3858 7603 3866 7596
ALBRIGHTThe Norfolk radar (KAKQ), 115 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 hail. Local standard time, as filed.
Hail up to one inch diameter fell in Tallent Town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464692.